Barely three weeks after being approved for Crohn's disease, the multiple sclerosis (MS) drug Tysabri is under the spotlight again. The February 7, 2008 issue of the New England Journal of Medicine includes a letter from three doctors reporting the occurrence of melanoma (malignant tumors) in two patients given Tysabri for MS.
The two female patients in their mid-40s developed the tumors shortly after administration of Tysabri--originally called Natalizumab but renamed because of bad publicity.
US News & World Report described one of the cancers as follows:
It turned out to be a melanoma that spread like wildfire. The woman now has just a few months to live.
source: US News & World Report
The doctors who submitted the letter work for the Beth Israel Medical Center in Boston, MA.
Given Tysabri's poor record (withdrawn from the market in 2005 after deadly side effects), its lack of proven impact on IBD, and its high cost, the FDA's approval for Crohn's disease this past January appears to be a poor decision.
source: Melanoma Complicating Treatment with Natalizumab for Multiple Sclerosis, New England Journal of Medicine. Volume 358:647-648. February 7, 2008. Number 6.